North Dakota, 2024

Tornadoes and Flash Flood in North Dakota, June 2, 2024

June 2, 2024 · NWS BIS · 18 events in 7 counties and zones

Thunderstorms developed during the afternoon and evening hours as an inverted surface trough, extending from low pressure in western South Dakota, and a warm front, extending from far south central North Dakota into the James River Valley, moved through. The initial severe storms produced tornadoes in Logan County and in Stutsman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
$155,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the afternoon and evening hours as an inverted surface trough, extending from low pressure in western South Dakota, and a warm front, extending from far south central North Dakota into the James River Valley, moved through. The initial severe storms produced tornadoes in Logan County and in Stutsman County. Both tornadoes touched down in open fields and impacted no structures. Both were rated EFU (Unknown) by National Weather Service policy as there was no damage to evaluate. Hail then became the main threat with the largest hail of two inches in diameter falling near Woodworth. Later in the event strong thunderstorm winds and torrential rain became the main threats over the James River Valley. The city of Jamestown was hit by hail, high winds and three to five inches of rain, causing flash flooding. There was also flooding along Interstate 94 west of Jamestown, in Stutsman County. In Jamestown, streets and parking lots were flooded with several feet of water, stranding motorists. In and around the city of Marion, thunderstorm wind gusts estimated at 90 mph caused damage to the local elevator, dislodged two large grain bins, and caused home and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 1:31 PM CST, 8 minutes earlier. Its key messages:

  • Scattered severe thunderstorms today. Threats include hail up to the size of golf balls, damaging winds up to 60 mph, and a tornado or two possible.
  • Chances for showers and thunderstorms continue through the first half of the week. Temperatures will be near to slightly above average, with highs in the lower 70s to lower 80s this week.
  • Strong northwest winds are possible Tuesday through Thursday.
Area forecast discussion, Jun 2, 1:31 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
231 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Scattered severe thunderstorms today. Threats include hail up
  to the size of golf balls, damaging winds up to 60 mph, and a
  tornado or two possible.

- Chances for showers and thunderstorms continue through the
  first half of the week. Temperatures will be near to slightly
  above average, with highs in the lower 70s to lower 80s this
  week.

- Strong northwest winds are possible Tuesday through Thursday.

&&

.MESOSCALE...
Issued at 230 PM CDT Sun Jun 2 2024

The main focus for the development of severe convection through 4 PM
CDT is over south central North Dakota. A broad inverted surface
trough is analyzed extending north from low pressure in
western/ north central South Dakota along and west of the
Highway 83 corridor in North Dakota. Preliminary data from the
19Z KBIS RAOB shows effectively no SBCIN. Current satellite
trends show a couple areas of agitated cu with some orphan
anvils: a more prevalent line from southern Emmons through
western Logan Counties and a secondary line from eastern
Burleigh into northern Kidder Counties. Despite these current
trends pointing toward robust convection with severe potential,
mid to upper level forcing is lacking in the area of interest,
with better forcing much farther west over western North Dakota
unlikely to catch up. In fact, a storm was intensifying over
eastern Slope County as of 125 PM MDT. If sustained updrafts are
realized, the CAPE/shear parameter space supports severe
storms, with large hail being the primary threat initially with
discrete storms.

&&

.DISCUSSION...
Issued at 116 PM CDT Sun Jun 2 2024

An active upper level flow will remain over the Northern Plains
through mid-week. Strong to severe convection today associated
with an upper level impulse congruent with a surface boundary
developing over central ND early this afternoon and moving to
the east.

Latest surface analysis shows a possible weak circulation near
Bismarck with a warm front extending east into the James River
Valley. On and off convection has been occurring in this area of
warm advection all morning long, with a few stronger cells from
time to time. One severe thunderstorms warning was issued
associated with this activity in the past 30 minutes. Additional
convection is situated from southwest through north central ND.
This convection has not been as strong as of yet, but does look
to be intensifying a bit within the past hour. There looks to
be a shortwave around northwest ND at this time from the WV
imagery, which seems reasonable given the recent uptick in
convection. A special 19Z sounding will be released to help
determine the extent of the erosion of CIN over the south
central.

In general, it looks like the potential for convection will
continue over central ND as the surface trough becomes more
established within an area of increasing instability and
diminishing CIN with strong bulk shear already situated over the
area. Initially if discrete convection can sustain itself,
large hail looks to be the initial threat. Of course a local
strong gust also can't be ruled out. We do think as we go
through the afternoon, convection may develop into more of a
linear form, with winds becoming the bigger threat. Whether or
not this occurs by the time convection moves out of the forecast
area, remains to be seen.

After this wave moves through we get a brief break late tonight into
Monday before another, stronger wave moves through the area. This
wave will develop a closed upper level circulation over southern
Canada with another strong impulse tracking eastward along the
International Border through Montana and then lifting northeast into
southeast Saskatchewan. At this time, the severe threat looks a bit
limited, mainly due to the timing. The brunt of the forcing pushes
through the local area late Monday night into early Tuesday, beyond
the diurnal maxima for instability. However, think we could
have a narrow window of opportunity for some strong to severe
convection Monday evening. Currently SPC has the area within a
general risk for thunderstorms. The CSU Machine learning
probabilities does show a finger of higher probabilities
extending from the eastern Dakotas, back into southwest ND.
We'll have to continue to monitor as we get closer.

On Tuesday, the upper low tracks form southern Saskatchewan into
southern Manitoba. We could be dealing with ongoing showers and
thunderstorms from overnight Monday into Tuesday morning, but by
Tuesday afternoon, the strongest forcing will have moved to our
east. Most of the forecast area would be within an unfavorable
location for shower/thunderstorm activity. The far north may be
close enough to the low for some shower activity. Depending on the
eventual timing of this system the James River Valley could
also see some potential afternoon shower/thunderstorm activity
should the system slow a little. Currently though, the higher
probabilities for convection remain east of the forecast area
Tuesday afternoon.

As we move through mid-week the upper low lingers a bit over
southern Canada, keeping the forecast area within a favorable
area for strong west to northwest winds Wednesday and possibly
again on Thursday over eastern portions of the forecast area. We
could eventually need wind highlights, especially Wednesday.
The ECMWF SA page has a pretty strong signal (and increasing)
for winds and wind gusts Wednesday across most of the forecast
area. Then a weaker signal for the far northwest/north central
into the JRV on Thursday. The potential for showers and
thunderstorms does diminish quite a bit beyond Tuesday with just
some lingering showers north and east on Wednesday, then dry
conditions Wednesday evening and through the remainder of the
forecast period. Temperatures through the period remain in the
seasonable range with highs mostly in the 70s but with a few 80s
possible Monday, then some 60s possible Tuesday through Friday.
Lows generally in the 40s and lower 50s through the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1208 PM CDT Sun Jun 2 2024

Scattered showers and thunderstorms will track eastward across
central North Dakota this afternoon and early evening. These
storms will have the potential to produce MVFR-IFR visibilities
in heavy rain, in addition to strong winds and large hail. The
activity should exit the James River Valley by early evening.
Thereafter unless we see an are of patchy fog, VFR conditions
are expected through the rest of the 18Z TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

MESOSCALE...Hollan
DISCUSSION...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 2, 12:28 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
128 PM CDT Sun Jun 2 2024

NDZ001-002-009-010-017-018-031>033-040-041-043-044-031830-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
128 PM CDT Sun Jun 2 2024 /1228 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible early this afternoon. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-031830-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
128 PM CDT Sun Jun 2 2024 /1228 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe storms will be possible today. Threats include
large hail up to the size of golf balls, damaging winds up to 60
mph, and a tornado or two possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

In the hours before

Special weather statement, Jun 2, 8:27 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
927 AM CDT Sun Jun 2 2024

NDZ037-021500-
Stutsman ND-
927 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STUTSMAN COUNTY
THROUGH 1000 AM CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Gackle, or 24 miles southwest of Jamestown, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Eldridge, and Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 9902 4663 9906 4672 9933 4705 9920
      4688 9872
TIME...MOT...LOC 1426Z 220DEG 22KT 4674 9915

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JONES
Special weather statement, Jun 2, 8:55 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
955 AM CDT Sun Jun 2 2024

NDZ019-021-021530-
Mercer ND-McLean ND-
955 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCLEAN AND CENTRAL
MERCER COUNTIES THROUGH 1030 AM CDT...

At 954 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Beulah, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beulah, Hazen, Zap, Golden Valley, Beulah Bay Recreation Area, Hazen
Bay Recreation Area, and Dakota Waters Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4729 10213 4762 10177 4743 10140 4724 10176
      4723 10177 4714 10194
TIME...MOT...LOC 1454Z 232DEG 15KT 4738 10182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JONES
Special weather statement, Jun 2, 9:08 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1008 AM CDT Sun Jun 2 2024

NDZ036-037-021545-
Kidder ND-Stutsman ND-
1008 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIDDER AND CENTRAL
STUTSMAN COUNTIES THROUGH 1045 AM CDT...

At 1007 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Cleveland to 5 miles northwest
of Medina. Movement was north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medina, Buchanan, Cleveland, Pingree, Woodworth, Eldridge, Windsor,
Crystal Springs, and Chase Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4722 9861 4723 9940 4683 9954 4682 9881
TIME...MOT...LOC 1507Z 202DEG 18KT 4694 9893 4693 9940

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JONES
Special weather statement, Jun 2, 11:30 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1230 PM CDT Sun Jun 2 2024

NDZ022-023-035>037-021800-
Wells ND-Kidder ND-Stutsman ND-Burleigh ND-Sheridan ND-
1230 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WELLS...SOUTHEASTERN
SHERIDAN...NORTHERN KIDDER...NORTHEASTERN BURLEIGH AND NORTHWESTERN
STUTSMAN COUNTIES THROUGH 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Goodrich to 4 miles east of
Robinson. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hurdsfield, Pettibone, Robinson, Bowdon, Chaseley, and Lake Williams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4762 9985 4728 9917 4703 9967 4733 10029
TIME...MOT...LOC 1729Z 236DEG 25KT 4733 10012 4712 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JONES
Special weather statement, Jun 2, 12:18 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
118 PM CDT Sun Jun 2 2024

NDZ004-005-013-021845-
Bottineau ND-Rolette ND-Pierce ND-
118 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOTTINEAU...
NORTHEASTERN PIERCE AND ROLETTE COUNTIES THROUGH 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of International Peace Garden
to 7 miles northwest of Wolford. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rolla, Dunseith, Rolette, St. John, Wolford, International Peace
Garden, Belcourt, Shell Valley, Mylo, Overly, Turtle Mountain, Lake
Metigoshe State Park, Homen State Forest, Butte St. Paul State
Recreation Area, Agate, Pelican Point State Recreation Area, Thorne,
and Nanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4890 9952 4873 9953 4872 9949 4852 9950
      4847 9996 4897 10040 4900 10031 4900 9961
TIME...MOT...LOC 1818Z 247DEG 24KT 4892 10017 4855 9984

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JONES
Special weather statement, Jun 2, 1:38 PM CST, 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
138 PM MDT Sun Jun 2 2024

NDZ040-041-022015-
Hettinger ND-Slope ND-
138 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HETTINGER AND
NORTHEASTERN SLOPE COUNTIES THROUGH 215 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm near
New England, or 25 miles south of Dickinson, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
New England and Havelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4644 10305 4662 10306 4663 10301 4663 10268
      4640 10268
TIME...MOT...LOC 1937Z 267DEG 17KT 4653 10295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN

The radar

The Bismarck radar (KBIS), 95 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 2 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Tornado, Logan

When
June 2, 1:39 PM CST to 1:42 PM CST
Where
Logan County, 2.87 mi N of Burnstad to 2.97 mi NNE of Burnstad
Rating
EFU
Path length
0.56 mi
Path width
50 yd
Reported by
Public
Coordinates
46.422, -99.619

The tornado touched down in an open field north of Burnstad and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EFU (Unknown).

Tornado, Stutsman

When
June 2, 1:48 PM CST to 1:59 PM CST
Where
Stutsman County, 5.53 mi S of Woodworth to 5.15 mi SSE of Woodworth
Rating
EFU
Path length
1.52 mi
Path width
250 yd
Reported by
Public
Coordinates
47.070, -99.300

The tornado touched down in an open field south of Woodworth and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EFU (Unknown).

Hail, McIntosh

When
June 2, 2:00 PM CST to 2:02 PM CST
Where
McIntosh County, 10.46 mi N of Zeeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -99.800

Hail, Stutsman

When
June 2, 2:00 PM CST to 2:03 PM CST
Where
Stutsman County, 1.17 mi SW of Woodworth
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -99.320

Hail, Sheridan

When
June 2, 2:23 PM CST to 2:27 PM CST
Where
Sheridan County, 0.69 mi N of Goodrich
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.480, -100.120

Hail, Logan

When
June 2, 2:30 PM CST to 2:33 PM CST
Where
Logan County, 6.23 mi E of Burnstad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.390, -99.490

Hail, Stutsman

When
June 2, 2:30 PM CST to 2:33 PM CST
Where
Stutsman County, 4.25 mi SSW of Woodworth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.090, -99.320

Thunderstorm Wind, Adams

When
June 2, 3:00 PM MST to 3:05 PM MST
Where
Adams County, 19.32 mi ENE of Haynes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
46.120, -102.130

Wind combined with one-inch diameter hail to shred leaves on trees and cause minor crop damage. See the hail entry from this location 1501-1504 MST.

Hail, Adams

When
June 2, 3:01 PM MST to 3:04 PM MST
Where
Adams County, 18.12 mi NE of Haynes
Measured
1 in hail
Reported by
Public
Coordinates
46.120, -102.160

See the thunderstorm wind entry from this location 1500-1505 MST.

Hail, Stutsman

When
June 2, 4:50 PM CST to 5:03 PM CST
Where
Stutsman County, 2.46 mi WNW of (Jms)jamestown Muni to 1.51 mi SE of State Hospital
Measured
1.5 in hail
Property damage
$600,000
Reported by
Public
Coordinates
46.947, -98.726

Large hail combined with strong wind gusts to cause damage to homes and vehicles through the city of Jamestown.

Thunderstorm Wind, Stutsman

When
June 2, 4:56 PM CST to 4:59 PM CST
Where
Stutsman County, 1.17 mi NE of State Hospital
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -98.650

Flash Flood, Stutsman

When
June 2, 5:15 PM CST to 7:15 PM CST
Where
Stutsman County, 3.03 mi WNW of (Jms)jamestown Muni to 1.4 mi WSW of Jamestown
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
46.940, -98.743

Between three and five inches of rain fell in the Jamestown area leading to flash flooding in and around the city. Streets had running water, several feet deep in some cases, stranding vehicles. Low areas became flooded. The local viaduct was closed due to deep water. Multiple fields outside of Jamestown were also flooded causing crop damage.

Flood, Stutsman

When
June 2, 5:15 PM CST to 8:15 PM CST
Where
Stutsman County, 4.81 mi NNW of Medina to 2.52 mi SSW of Medina
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
46.940, -99.351

Heavy rain of three to five inches fell on southwest Stutsman County, causing flooding of low lying areas. Interstate 94 was closed for a period of time near Cleveland as water covered the road and some vehicles hydroplaned and went into the ditch.

Hail, Stutsman

When
June 2, 5:30 PM CST to 5:32 PM CST
Where
Stutsman County, 1.17 mi NW of Spiritwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.940, -98.520

Thunderstorm Wind, Stutsman

When
June 2, 6:10 PM CST to 6:13 PM CST
Where
Stutsman County, Montpelier
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
46.700, -98.580

Numerous tree limbs were down in Montpelier, some up to four inches in diameter.

Thunderstorm Wind, La Moure

When
June 2, 6:12 PM CST to 6:25 PM CST
Where
La Moure County, 3.36 mi NW of Marion to 5.13 mi SE of Marion
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
46.640, -98.370

Thunderstorm winds in the Marion area caused extensive damage, especially to the grain handling complex in the city of Marion. Two large steel grain bins became detached from their footings, with one moving about 100 yards. The top of the grain elevator which contained the distribution portion of the grain moving legs was blown off. Multiple roofs were damage, spruce trees were uprooted, and power lines broken. The loss of power led to a secondary impact with sump pumps shutting down and basements taking on water.

Thunderstorm Wind, La Moure

When
June 2, 6:36 PM CST to 6:38 PM CST
Where
La Moure County, 8.35 mi ESE of Marion
Measured
71 kt (82 mph) measured gust
Reported by
Public
Coordinates
46.550, -98.170

Hail, Oliver

When
June 2, 8:40 PM CST to 8:42 PM CST
Where
Oliver County, 6.63 mi NW of Hannover
Measured
1 in hail
Reported by
Public
Coordinates
47.180, -101.540

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193863, 1193864, 1193317, 1193318, 1193319, 1193320, 1193321, 1193853, 1193854, 1193856, 1193857, 1193878, 1197780, 1193858, 1193859, 1193861, 1193862, 1193885.